Welcome to the board Helen. What stage is your Mom and what type of dementia does she have.
Both Mom and Dad was on this medication for a while. It is actually not approved (unless it was recently) for use with ALZ patients but does seem to work for some. There is a black box warning against such use but it does seem to help. It was intended for bi polar and psychosis. It is difficult to say if the drowsiness was a side effect for Dad because, with his vascular problems he is always sleeping. It seemed to help Dad for a while. His meds were changed because of hallucinations and wandering after an A-Fib attack. With Mom, it didn't seem to make a lot of difference. She is the worst with her anger, anxiety, paranoia, and angst.
Actually from what I have read there is not a perfect medication for sundowning. So many of the psychotic medications have a side effect of confusion. This is one of the reasons they no longer use Benedryl for sleep. Sleeping medications such as Ambian can also causes confusion long after they wake up. So many doctor's are trying antipsychotics instead with some success.
I tried to watch the side effects. It is important to remember that it can take weeks to not only adjust to the medication and get past initial side effects that might fade away but to see the full effect of the medication. I found it helpful to keep a log. Memory can get fuzzy at times.
If you are seeing side effects that you suspect might be caused by the medication you might want to talk to your Mom's physician about them.
If Mom is just talking you might want to let her talk. My Dad does. If he is awake he is talking. When he is riding in the car he is reading all the road signs. If he is in the room he will read magazines and newspapers. If there is nothing to read he is talking constantly. The only time he is not talking is when he is sleeping. We have learned to either join in the conversation or tune him out and just let him talk. As long as she is not showing any other psychotic behavior (paranoia, aggitation, agression, wandering etc) I would let her talk. Or talk to the doctor about trying another medication.
Again, welcome to the board. Hope to hear from you again.